A patient went under general anesthesia with nitrous oxide and desflurane

A patient went under general anesthesia with nitrous oxide and desflurane

On emergence from anesthesia her minute ventilation is 5 L/min, and after extubation her oxygen saturation was 99% on 6 L/min oxygen by face mask.
The patient was transported to the PACU on room air and her oxygen saturation on arrival became 85%. The minute ventilation was kept constant during transport.

The decreased oxygen saturation can be explained as follows:

The rapid uptake of high concentrations of nitrous oxide at induction of inhalational anesthesia produces an increase in alveolar concentrations of oxygen and the accompanying volatile anesthetic agent. This process is known as the second gas effect. The effect is caused by the concentrating effect of nitrous oxide uptake on the partial pressures of the other gases in the alveolar mixture. During emergence, nitrous oxide enters the alveoli far more rapidly than nitrogen leaves, causing dilution of oxygen within the alveoli of patients breathing air and may cause “diffusion hypoxia.”

Prevention: Patients that have undergone anesthesia with nitrous oxide should receive supplemental oxygen in the PACU to allow resolution of the effects of diffusion hypoxia.

Hypoventilation is common in the postoperative period and can contribute to hypoxemia. However, as the minute ventilation for this patient was kept constant, it suggests that hypoventilation was not contributing to the patient’s hypoxemia so this was clear effect of diffusion hypoxia .